Concerta is a stimulant medication that works to relieve the symptoms of attention deficit hyperactivity disorder (ADHD). Due to its stimulant effects, people may feel sadness or fatigue when it wears off. People call this the "Concerta crash."
Concerta is a brand name for a form of the medication methylphenidate. Doctors prescribe this medication to help treat the symptoms of ADHD.
This article looks at the causes and symptoms of Concerta crash, as well as how to avoid the comedown.
Concerta is a brand name for the drug methylphenidate, which is a chemical that stimulates the central nervous system.
People can take Concerta once per day. When the stimulant starts to leave their system, ADHD symptoms may return and be stronger than before. This is called a medication rebound, or the Concerta crash.
The core symptoms of ADHD are hyperactivity, difficulty focusing or paying attention, and poor impulse control. Variations of these symptoms may appear when a person's medication starts to wear off.
The symptoms of a Concerta crash may include:
- feeling sad or subdued
- feeling tired or very wired
- trouble concentrating
In children with ADHD, a Concerta crash might occur when they get home from school.
Weariness after the school day and feeling safer about being in a noninstitutional environment, combined with the waning effects of the drug, can make medication rebound symptoms particularly intense.
Concerta releases methylphenidate into the bloodstream for around 12 hours. The body then starts to remove the drug from the system, leaving a chemical imbalance in the brain. This causes effects opposite to the stimulant nature of the drug, such as irritability and fatigue.
Each person's metabolism is different, so not everyone will process the medication in the same way. For example, in some people, the level of medication in the blood might drop very quickly — and sometimes, those drops can be quite steep, leading to more severe crash symptoms.
The effects of Concerta last longer than those of many other ADHD drugs. This means that the Concerta crash may come later in the day. Concerta releases
Many people who experience Concerta crashes can reduce the impact, or prevent future symptoms, with a booster medication. This is typically a small dose of a quick-acting form of their medication.
Experiencing a Concerta crash may mean that a person's current dosage is not working well. Working with a doctor to fine-tine the dosage can reduce or eliminate the possibility of a crash.
Parents and caregivers can help reduce the intensity of a child's Concerta crash symptoms by helping them understand why they are feeling this way. It can also help to break up tasks into more manageable chunks to help them manage their frustration.
Concerta can be habit-forming. For this reason, the Food and Drug Administration (FDA) have given it a boxed warning to say that people with a history of drug or alcohol dependence should take this medication with caution.
The FDA added this warning because misusing Concerta can lead to psychological dependence, behavior problems, and even psychotic episodes. After stopping Concerta, a person may experience significant withdrawal symptoms, such as severe depression.
Doctors work closely with the parents and caregivers of children with ADHD to find the right medication at the right dosage to manage their symptoms and minimize the side effects.
However, some side effects are fairly common in children who take medications such as Concerta.
In addition to the crash, children may experience the following side effects of Concerta:
- pain in the upper abdomen, which is the most common complaint among children
- loss of appetite
- problems sleeping
- slower growth rate, typically for the first year of medication use
- changes in mood
Many people with ADHD continue to show some degree of symptoms throughout their lives, and they may continue to take Concerta. However, the medication is still likely to cause some side effects.
Adults who take Concerta are more likely to experience the following:
- loss of appetite
- difficulty sleeping
- weight loss
- excessive sweating
- dryness in the mouth
- upset stomach
Stimulant medications such as Concerta can increase both heart rate and blood pressure. For this reason, doctors usually advise that people with known heart conditions avoid taking this kind of medication.
Healthcare providers should evaluate children who take Concerta regularly to check for heart related problems.
Also, some people who take Concerta might notice what looks like the pill in their stool. However, by this time, the body will already have absorbed the medication, and what is left in the stool is only the empty shell of the drug casing.
Concerta is a powerful medication, so it may cause a number of serious side effects, aside from a possible Concerta crash.
People using this drug should seek medical help immediately if they notice any of the following:
- difficulty breathing
- racing heart
- mood swings
- disordered thinking, such as hallucinations, being unrealistically mistrustful, extreme nervousness, or symptoms of depression
- loss of strength or sensation in limbs
- painful or long lasting erections, called priapism
- skin symptoms such as hives, blisters, rashes, or color changes
- vision problems
- swelling around the face
Finding the right medication to treat the symptoms of ADHD can take time, but by working closely with a healthcare provider, most people can find relief and work through problems such as the Concerta crash.
Seeking mental health counseling and coaching to help people learn how to manage their symptoms, as well as making healthful lifestyle choices, can all help people with ADHD live full and productive lives.